Virginia, 2022Damaging Wind in Virginia, May 4, 2022
May 4, 2022 · NWS LWX · 1 event in 1 county or zone
An isolated, weak supercell thunderstorm produced sporadic wind damage and small hail south of Fredericksburg, VA.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated, weak supercell thunderstorm produced sporadic wind damage and small hail south of Fredericksburg, VA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 4, 1:54 PM EST, 1 hour 41 minutes earlier.
Area forecast discussion, May 4, 1:54 PM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
254 PM EDT Wed May 4 2022
.SYNOPSIS...
A cold front will pass through the region today. High pressure
briefly builds into our region on Thursday before multiple round
of heavy rain affect the region Friday and into this weekend.
High pressure returns for the beginning parts of next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A warm front remains wedged over parts of our region this afternoon
as a cold front slowly approaches from the west. Based on a current
SFC analysis the warm front is located over portions of central VA
with the cold front along the Allegheny front. Clearing in cloud
cover ahead of the cold front has allowed for daytime heating which
has led to increased destabilization of the environment west of the
Blue Ridge Mtns. We have already seen some prefrontal showers and
thunderstorms form ahead of the cold front but these storms quickly
died when they reached the stable air east of the BR. Based on
recent Satellite trends, you can see clouds are slowly clearing from
SW to NE. I believe some isolated to scattered showers will be
possible along and just ahead of the frontal passage this afternoon.
HiRes guidance keeps highlighting areas south and southeast of the
DC metro for the best chances for some stronger storms this
afternoon. Thunderstorms will be hard pressed to occur further
northward where the environment will be much more stable. The main
threat window for thunderstorms will be from 3pm to 9 pm this
evening will likely be focused south of I-66 and east of the Blue
Ridge. If I had to pick an area most at risk for severe
thunderstorms, I would choose southern MD and the Virginia Piedmont.
Based on all guidance, the threat for showers and thunderstorms
should drop after midnight with a few mountain showers possible into
Thursday morning.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
The cold front will pass fully through our region by early Thursday
morning. High pressure will briefly build over our region on
Thursday with continued northwesterly winds. Some low to mid level
clouds will linger east of the Blue Ridge behind the frontal passage
through the morning periods on Thursday. Afternoon temperatures will
be cooler in the lower 70s. The lack of strong winds and clear skies
will prevent our moist surface from drying out on Thursday. A warm
front will start approaching our region from the southwest Thursday
evening and into early Friday morning. Some light overruning
precipitation associated with this boundary may creep into our
region late Thursday evening and into Friday morning. Else wise, dry
conditions are expected for most of Thursday.
A warm front will lift into portions of central Virginia on Friday.
An increasing southwesterly flow at 850mb along with weak southerly
flow at the SFC will lead to increased overrunning precipitation
throughout the day Friday. Models have trended upwards with the
precipitation event expected for the Friday into this weekend. Low
level frontogenesis combined with a low level jet and an upper level
shortwave energy will likely enhance precipitation on Friday. Based
on the fact that we will have pretty saturated ground leading into
Friday, I believe that flooding will be a concern especially into
this weekend. HiRes guidance will come into range of Friday tomorrow
and will give us a better idea for precipitation amounts. I think
any flooding that occurs will be more areal in nature vs flash
flooding due to the longer duration nature of the rain.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Low pressure will move by to our south with an upper level
low pressure system to follow Saturday and Saturday night. A
northeast to easterly component to the wind will allow for slightly
cooler air, as well as additional moisture, to push in from the
western Atlantic. Precipitation chances will remain throughout
the period, given this additional moisture and added lift. It is a
little uncertain as to what locations received the best prolonged
rainfall that could lead to flooding Saturday into Sunday. Local
amounts will average an inch or two during the period, on top of the
antecedent rainfall amounts from late the previous week.
Through the heart of the day on Sunday and well into late Monday,
cooler air will remain in place and drier air will filter into the
region each day. High pressure should take hold of much of the mid-
Atlantic coastal areas and inland areas during this period into the
middle of the week.
Temperatures Sunday and Monday should be in the 60s with 50s in the
western zones. Temperatures by Tuesday should modify and reach the
lower 70s in most places, which a drying trend continues.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
A warm front is slowly lifting northeastward through our region with
some low level clouds lingering along and northeast of the DC metro.
I expect the cloud deck to slowly break up this afternoon with
clouds become more scattered in nature. Some showers or even a
thunderstorm may sneak into the DC metro terminals but the threat
remains low overall. MVFR clouds will likely build back into our
terminals along the I-95 corridor near and north of the DC metro
late this evening and into early Thursday morning. VFR conditions
should return on Thursday with winds become northwesterly. A soaking
rain will affect all terminals on Friday with ceilings and
visibilities likely dropping into the IFR/MVFR range.
IFR to LIFR conditions possible Saturday and Saturday night due
to rainfall, possible rumbles of thunder, and then followed by
low clouds, fog and perhaps drizzle overnight. Through the day
Sunday, VFR conditions will evolve and continue into Sunday
night. Winds northeast 10 to 15 knots gusts 25 knots Saturday
through Sunday. Winds diminishing northeast 5 to 10 knots few higher
gusts Sunday night.
&&
.MARINE...
A surge of winds will impact our waters this evening as cold front
passes through the region. Northerly channeling winds may lead to
Small Craft Advisories into Thursday. Further SCA conditions will be
possible on Friday due to a system lifting into our region.
Small craft advisories likely for the Chesapeake Bay Saturday
through Sunday. Small craft advisories possible for the Potomac
Saturday. Small craft advisories possible Sunday night for
the central Chesapeake Bay. Winds northeast 15 to 20 knots gusts 25
to 30 knots Saturday through Sunday. Winds northeast 10 to 15 knots
Sunday night.
&&
.TIDES/COASTAL FLOODING...
Anomalies likely drop a little behind the cold front Thursday,
but will increase again Friday into the weekend as low pressure
brings more onshore flow. Elevated water levels possible Thursday
evening into this weekend.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from midnight tonight to 10 AM EDT
Thursday for ANZ530>534-537-539>541-543.
&&
SYNOPSIS...JMG
NEAR TERM...RCM/JMG
SHORT TERM...JMG
LONG TERM...KLW/ADM
AVIATION...KLW/JMG
MARINE...KLW/JMG
TIDES/COASTAL FLOODING...Hazardous weather outlook, May 4, 12:16 PM EST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
116 PM EDT Wed May 4 2022
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-051730-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
116 PM EDT Wed May 4 2022
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
Isolated severe thunderstorms are possible this afternoon and
evening, especially over southern MD.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is a limited threat for severe weather Friday afternoon and
evening, mainly south of Interstate 66 and Highway 50.
There is a marginal threat for flooding, mainly on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-051730-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
116 PM EDT Wed May 4 2022
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is a limited threat for severe weather Friday afternoon and
evening, mainly south of Interstate 66 and Highway 50.
There is a marginal threat for flooding, mainly on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-051730-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
116 PM EDT Wed May 4 2022
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is a limited threat for severe weather Friday afternoon and
evening, mainly south of Highway 50.
There is a marginal threat for flooding, mainly on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DHOF
In the hours before
Local storm report, May 4, 12:46 PM EST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
146 PM EDT WED MAY 04 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND DMG SPRINGFIELD 39.45N 78.69W
05/03/2022 HAMPSHIRE WV 911 CALL CENTER
THERE WERE REPORTS OF TREES BLOWN DOWN IN SPRINGFIELD.
&&
EVENT NUMBER LWX2203339
DHLocal storm report, May 4, 12:47 PM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
147 PM EDT WED MAY 04 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND DMG ROMNEY 39.35N 78.76W
05/03/2022 HAMPSHIRE WV 911 CALL CENTER
THERE WERE REPORTS OF TREES BLOWN DOWN IN ROMNEY.
&&
EVENT NUMBER LWX2203340
DHLocal storm report, May 4, 1:09 PM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
209 PM EDT WED MAY 04 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM FLOOD MATHIAS 38.88N 78.87W
05/03/2022 HARDY WV 911 CALL CENTER
MUDSLIDE BLOCKING ONE LANE OF SOUTHBOUND WV-259 IN
MATHIAS.
&&
EVENT NUMBER LWX2203341
DHLocal storm report, May 4, 1:12 PM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
212 PM EDT WED MAY 04 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND DMG 2 W FISHER 39.05N 79.04W
05/03/2022 HARDY WV 911 CALL CENTER
THERE WAS A REPORT OF TREES BLOWN DOWN ON WV-10/1
FROSTY HOLLOW ROAD BETWEEN RIG AND PETERSBURG.
&&
EVENT NUMBER LWX2203342
DHLocal storm report, May 4, 1:22 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
222 PM EDT WED MAY 04 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 PM FLOOD 1 NNE LANDES 38.91N 79.19W
05/03/2022 GRANT WV 911 CALL CENTER
HIGH WATER BRIEFLY RESULTED IN A CLOSURE ON US-220
FRANKLIN PIKE NEAR SIMON O BORROR LANE.
&&
EVENT NUMBER LWX2203343
DHLocal storm report, May 4, 1:31 PM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
231 PM EDT WED MAY 04 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND DMG 1 SE MAYSVILLE 39.10N 79.15W
05/03/2022 GRANT WV 911 CALL CENTER
THERE WAS A REPORT OF A FEW TREES BLOWN DOWN NEAR
MAYSVILLE ALONG LUNICE CREEK HIGHWAY NEAR LAZY STAR
LANE. LIGHTNING ALSO CAUSED A TRANSFORMER FIRE IN THIS
AREA.
&&
EVENT NUMBER LWX2203344
DHThunderstorm Wind, Spotsylvania
- When
- May 4, 3:35 PM EST
- Where
- Spotsylvania County, 1.84 mi NNW of Lewiston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.095, -77.761
There was a report of trees blown down in the 5000 block of VA-601 Lewiston Road near VA-665 Belfonte Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Missouri, May 4 to 6, 20221 death · $115,000 · 50 kt wind · 110 events
- Tornadoes and Damaging Wind in Texas, May 4, 2022$100,000 · EF3 · 6 events
- Tornadoes and Flash Flooding in Oklahoma, May 4 to 5, 2022$755,000 · EF2 · 20 events
- Tornadoes and Flash Flooding in Oklahoma, May 4 to 12, 2022$2.1 million · EF1 · 43 events
- Rip Current in Puerto Rico, May 4, 20221 death · 1 injured · 1 event
- Hail and Damaging Winds in Texas, May 4, 2022$113,000 · 2.75 in hail · 19 events
- Flooding and Hail in Kansas, May 4 to 5, 20221 injured · $1,000 · 1 in hail · 41 events
- Hail and Damaging Winds in North Carolina, May 4, 2022$11,000 · 1 in hail · 11 events
- Hail in Texas, May 4, 20221.5 in hail · 9 events
- Tornadoes and Hail in Texas, May 4, 20222.5 in hail · 8 events
- Flash Flooding and Flooding in Kansas, May 4 to 5, 20227 events
- Hail and Damaging Wind in North Carolina, May 4, 2022$10,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012500.